Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 140, NWS Binghamton, NY

September 6, 2014Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 6, 2014, 6:49 PM EDT for Luzerne County, Pennsylvania. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 6, 2014, 6:49 PM EDT (22:49 UTC)
Expired
Sep 6, 2014, 7:45 PM EDT
In force
56 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 7:15 PM EDTTSTM WND DMGWest Hazleton, PATREES AND WIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:51 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 6, 2:51 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 PM EDT SAT SEP 6 2014

.SYNOPSIS...
A COLD FRONT WILL CROSS THROUGH ENTIRE AREA THIS EVENING. IN THE
WAKE OF THE COLD FRONT, EXPECT LINGERING SHOWERS TO CLEAR OUT AFTER
MIDNIGHT TONIGHT. VALLEY FOG WILL DEVELOP LATE TONIGHT AND
TOMORROW NIGHT. HIGH PRESSURE WITH COOLER AND LESS HUMID WEATHER
WILL RETURN FOR TOMORROW AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
145 PM UPDATE...
FRONT WL BE THRU CWA AT START OF TONIGHT PD WITH JUST LINGERING
SHOWERS BHND BNDRY. GIVEN THE ANAFRONT NATURE OF THE PCPN EXPECT
SHOWERS TO LINGER IN SE THRU 06Z UNTIL H2 SPEED MAX LIFTS NORTH
INTO CANADA.

AS FOR SKY CVR EXPECT CLDS TO RMN IN WAKE OF FROPA THRU ABOUT 07Z
BFR DRY AIR WORKS IN. THIS WL LKLY SET THE STAGE FOR VLY FOG TO DVLP
ESPECIALLY IN LOCALES THAT CAN SEE MEASURABLE PCPN TDA.

TEMPS HV TUMBLED AS FROPA HAS OCCURRED WITH ITH DROPPING 10 DEGREES
BHND FRONT. THIS WL CONTINUE THRU THE OVRNGT HRS WITH MIN TEMPS THIS
MORNING UPSTREAM HVG DROPPED INTO THE 50S. EXPECT THIS WL LKLY BE
THE CASE IN OUR AREA WITH CLDR VLY LOCATIONS POSSIBLY DIPPING INTO
THE U40S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
250 PM UPDATE...
NICE DAY ON TAP FOR TOMORROW WITH COOL AND SUNNY CONDS EXPECTED. H8
TEMPS DROP DOWN BLO 10C TOMORROW WITH HIGHS EXPECTED TO TOP OUT JUST
BLO NORMAL VALUES FOR THIS TIME OF YR. HIGHER TERRAIN WL BE LKLY TO
SQUEEZE INTO THE 70S WITH VLY LOCATIONS IN THE L/M 70S.

HIGH PRESSURE WILL CONTINUE TO RULE TOMORROW NIGHT WITH SFC LOW
DVLPNG DOWN ACRS THE SC COAST BY BY 12Z MONDAY. THIS LOOKS LIKELY TO
RIDE UP ALONG SFC TROF AND POSSIBLY AFFECT PORTIONS OF CWA WITH PCPN
BY THE END OF THE SHORT TERM, HWVR CWA WL SEE MOCLR SKIES SUN NGT
AND ALLOW FOR EXCELLENT RADN'L COOLING CONDS BY MRNG.

WEDGE OF COOLER AIR WL CONT ACRS NEW ENGLAND INTO ERN SXNS THRU
TUESDAY. HIGHS ON MONDAY WL TOP OUT IN THE M70S ACRS THE WEST AND
LWR 70S IN AREA OF RIDGE AXIS WITH H8 TEMPS STUCK BLO 10C. EXPECT
JUST SLGT CHC FOR SHOWER ON TUESDAY AS LOW RIDES NORTH UP THE COAST.
HWVR EXPECT DRY AIR WL HOLD OVR MOST OF CWA THRU THE END OF THE
PD.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
215 PM EDT UPDATE...
FOLLOWED CLOSELY WITH WPC GUIDANCE AND MADE MINOR ADJUSTMENTS TO
THE PREVIOUS FORECAST.

TUESDAY NIGHT WILL HAVE WEAK CYCLONIC FLOW ALOFT ALONG WITH WEAK
HIGH PRESSURE AT THE SFC. EXPECT THIS WEATHER PATTERN TO REMAIN
OVER THE REGION THROUGH WEDNESDAY NIGHT. THERE MAY BE A SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS WED AFTERNOON BUT THE BETTER
CHANCE WILL BE THURS.

THURSDAY AN UPPR LVL LOW WILL TRAVEL EAST ACROSS THE NORTHERN
GREAT PLAINS AND SUPPORT THE CONTINUOUS DEVELOPMENT OF CYCLOGENESIS
ACROSS THE NORTHERN GREAT PLAINS. THIS SFC LOW WILL DRAG A COLD
FRONT ACROSS THE REGION. THIS WILL BE A FOCUS FOR SHOWERS AND
THUNDERSTORMS THURSDAY. THE CHANCE FOR SHOWERS WILL CONTINUE OVER
THE REGION THROUGH SAT AS LOW LVL MOISTURE WILL LINGER.

TEMPS DURING THE TIME FRAME WILL BE AT OR SLIGHTLY ABOVE NORMAL
THROUGH THURSDAY AND BELOW NORMAL FRI AND SAT.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A CHALLENGING FORECAST IS EXPECTED THROUGH THE TAF PERIOD. A COLD
FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON BRINGING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE AT KAVP THIS AFTERNOON AHEAD OF
THE FROPA AND MAY ALSO BE SEVERE. BEHIND THE FRONT LIGHT RAIN
SHOWERS WILL BE POSSIBLE. SHOWERS ARE EXPECTED TO HAVE EMBEDDED
MVFR CIGS AND VISBYS. EXPECT MVFR CIGS TO LINGER FOR A WHILE
BEFORE LIFTING TO VFR LATE THIS EVENING. BELIEVE SKIES WILL CLEAR
AROUND 06Z TONIGHT... THEN EXPECT FOG TO DEVELOP SHORTLY AFTER FOR TAF
SITES OF KITH... KELM... KBGM... AND KAVP. WINDS EXCEPT ALONG THE
FROPA ARE EXPECTED TO BE UNDER 12 KNOTS. BRIEF GUSTY WINDS MAY BE
POSSIBLE ALONG THE FROPA.

OUTLOOK...

SUN-WED...MOSTLY VFR WITH POTENTIAL FOR IFR FOG RESTRICTIONS EACH
MORNING, ESPECIALLY ELM.

WED NIGHT THROUGH THURSDAY... RESTRICTIONS POSSIBLE IN TSRA

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...KAH
AVIATION...KAH
Hazardous weather outlook, Sep 6, 2:52 PM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
252 PM EDT SAT SEP 6 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-071900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
252 PM EDT SAT SEP 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

In the hours before

Special weather statement, Sep 6, 6:08 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
608 PM EDT SAT SEP 6 2014

PAZ044-047-062315-
LACKAWANNA PA-LUZERNE PA-
608 PM EDT SAT SEP 6 2014

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTH CENTRAL LACKAWANNA
AND SOUTHERN LUZERNE COUNTIES...

* AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED 8 MILES WEST OF HUNTINGTON MILLS...AND MOVING
  EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NEW COLUMBUS AT 615 PM EDT...
  HUNTINGTON MILLS AT 620 PM EDT...
  KOONSVILLE AND BEACH HAVEN AT 625 PM EDT...
  POND HILL AND SHICKSHINNY AT 630 PM EDT...
  LEE AND GLEN LYON AT 635 PM EDT...
  SLOCUM AND MOYERS GROVE AT 640 PM EDT...
  DORRANCE AND SPRINGTOWN AT 645 PM EDT...
  ALBERT AND DRUMS AT 650 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4104 7624 4113 7624 4114 7629 4123 7633
      4126 7631 4126 7628 4118 7558 4112 7563
      4113 7568 4109 7576 4105 7576 4103 7573
      4101 7573 4096 7586

DJP/MDP
Special weather statement, Sep 6, 6:22 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
622 PM EDT SAT SEP 6 2014

NYZ062-062245-
SULLIVAN NY-
622 PM EDT SAT SEP 6 2014

...STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SULLIVAN COUNTY...

* AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR OAKLAND...AND MOVING
  EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BASHA KILL AND HAVEN AT 635 PM EDT...
  BLOOMINGBURG AND HIGHVIEW AT 640 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4158 7437 4156 7443 4150 7448 4149 7468
      4149 7476 4159 7475 4160 7437 4159 7436

RHB
Special weather statement, Sep 6, 6:44 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
644 PM EDT SAT SEP 6 2014

PAZ047-062345-
LUZERNE PA-
644 PM EDT SAT SEP 6 2014

...STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LUZERNE COUNTY...

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES WEST OF ROCK
  GLEN...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROCK GLEN AND FERN GLEN AT 700 PM EDT...
  DERINGER AND WESTON AT 705 PM EDT...
  CONYNGHAM AND SYBERTSVILLE AT 715 PM EDT...
  WEST HAZLETON AND DRUMS AT 720 PM EDT...
  HAZLETON AT 725 PM EDT...
  JEANESVILLE AT 730 PM EDT...
  STOCKTON AND DRIFTON AT 735 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4091 7608 4093 7617 4094 7620 4095 7622
      4101 7623 4102 7623 4103 7590 4094 7592
      4090 7602 4090 7604

RHB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:22 PM EDTSpecial Weather StatementBGMSullivan23 min
Sep 6, 6:08 PM EDTSpecial Weather StatementBGMLuzerne67 min
Sep 6, 6:44 PM EDTSpecial Weather StatementBGMLuzerne61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.